Switch to atazanavir does not reduce belly fat

This article is more than 14 years old. Click here for more recent articles on this topic

Switching from other protease inhibitors to atazanavir/ritonavir does not significantly reduce visceral fat accumulation in the abdomen – a feature of the lipodystrophy syndrome - according to 48-week results of a randomised trial presented on Monday at the XVII International AIDS Conference in Mexico City.

Visceral fat accumulation in the abdomen occurs in around 10% -15% of people who take antiretroviral therapy for more than two years. It is less commonly seen nowadays than in the past, perhaps due to the combinations of drugs used today in Europe and North America. The condition was originally referred to as “Crix belly” when it began to emerge in 1997 and 1998 among the first wave of patients treated with the protease inhibitor indinavir (Crixivan).

It differs from obesity because it is an accumulation only of visceral fat – the hard fat stored around the organs within the abdominal cavity. Accumulation of this type of fat increases the risk of heart disease when it occurs in the context of other metabolic changes like elevated levels of cholesterol.

Glossary

visceral

Pertaining to the internal organs. Visceral fat is fat tissue that is located deep in the abdomen and around internal organs.

 

abdomen

The part of the body below the chest, including the stomach, liver, intestines, kidneys, bladder, ovaries and uterus. The word ‘abdominal’ relates to pain or other problems in that area.

lipoatrophy

Loss of body fat from specific areas of the body, especially from the face, arms, legs, and buttocks.

boosting agent

Booster drugs are used to ‘boost’ the effects of protease inhibitors and some other antiretrovirals. Adding a small dose of a booster drug to an antiretroviral makes the liver break down the primary drug more slowly, which means that it stays in the body for longer times or at higher levels. Without the boosting agent, the prescribed dose of the primary drug would be ineffective.

dual energy x-ray absorptiometry scan (DXA or DEXA)

A test that uses low-dose x-rays to measure bone mineral density, including calcium content, in a section of bone. They are used to detect osteoporosis and predict the risk of bone fracture. 

Visceral fat accumulation remains a problem for some patients with HIV, but its causes remain poorly understood. It’s unclear whether the phenomenon is caused by protease inhibitors as a class of drug, or only by specific drugs.

Investigators at London’s Chelsea and Westminster Hospital, together with international colleagues, designed a study to determine whether switching from a ritonavir-boosted protease inhibitor to atazanavir/ritonavir (Reyataz) would reduce fat accumulation in the abdomen.

Atazanavir was theorised to be a more benign drug because studies in HIV-negative volunteers have shown a lack of insulin resistance when the drug is dosed for short periods, in contrast to some other protease inhibitors. Atazanavir also fails to produce the large increases in lipids often seen with other protease inhibitors.

The REAL study randomised patients with undetectable viral load to switch to atazanavir/ritonavir or continue taking their existing ritonavir-boosted protease inhibitor in a 2:1 ratio. Participants had been taking a boosted protease inhibitor for a median of 24 months.

The study recruited patients with normal waist-hip ratios but increased waist circumference in order to avoid recruiting patients who were obese for reasons not associated with antiretroviral therapy.

One hundred and twelve were randomised to atazanavir/ritonavir, while 57 were randomised to remain on their existing boosted protease inhibitor (70% were taking lopinavir/ritonavir (Kaletra).

DEXA scans at week 48 showed no significant difference in visceral fat between the two groups, suggesting no meaningful effect of the treatment switch on the primary study outcome.

However, patients who switched to atazanavir did have a significant reduction in levels of all fasting lipids, as would be expected with a switch to atazananvir.

Presenting the findings, Dr Graeme Moyle of London’s Chelsea and Westminster Hospital said that the findings were disappointing, adding: “Beyond diet and exercise we’re left with very little [to treat visceral fat] – it remains a very important clinical challenge.”

“It’s a reasonable hypothesis that protease inhibitors don’t cause visceral adiposity, and that the thesis arose because indinavir has a special effect on glucose,” he went on.

Limb fat doesn’t come back after Combivir to Truvada switch

A Spanish study also presented at the conference, which looked at switching from Combivir (AZT/3TC) in order to restore lost limb fat, also showed that for many patients, treatment switching has no benefit.

Fat loss, or lipoatrophy, tends to occur in the limbs, face and buttocks in people treated with d4T and, to a lesser extent, AZT, neither of which are now recommended for first-line treatment as a result.

Researchers compare changes in limb fat after switching from an AZT/3TC backbone (plus either an NNRTI or a PI) to a backbone of tenofovir and FTC (Truvada). Studies usually measure changes in limb fat when looking at the effects of changing treatment on lipoatrophy because it is easier to measure changes in fat levels in the limbs using a DEXA scan when compared with the face, the place in which fat loss is usually more noticeable.

Eighty patients – all virologically suppressed on a AZT/3TC-containing combination - were randomised to stay on that combination or switch to a backbone of FTC/TDF. An NNRTI was the third agent in 84% of all patients. Fat mass in the limbs was assessed using DEXA scanning.

Six months after the switch limb fat had increased by an average of 197g in the groups that had switched to the FTC/TDF backbone. Limb fat mass had dropped in the AZT/3TC group by an average 59g.

That difference was not statistically different. But a sub-analysis of 53 patients who had median limb fat level of 7.2kg or less at the start of the trial showed a significant benefit for those who switched to the FTC/TDF backbone.

In this group there was a mean increase in limb fat of 227g in the switched group compared to a drop of 97g in those who remained on AZT/3TC (p=0.027).

The authors found that greater duration of AZT treatment did not influence the likelihood of limb fat restoration independent of the degree of limb fat loss.

The findings suggest that in milder cases of lipoatrophy, individuals taking Combivir cannot expect to see rapid improvements in fat levels in the face or other areas depleted as a result of long-term AZT treatment. However, this study only lasted 24 weeks, which may not be long enough to detect meaningful differences in less severe cases of lipoatrophy; some studies have taken up to two years to demonstrate substantial improvements after treatment switches.

References

Moyle G et al. Continuation of BID boosted PI vs switch to once-daily ATV/RTV for the management of lipodystrophy: 48 week primary analysis of the 96 week multicenter, open-label, randomized, prospective ReAL study. XVII International AIDS Conference, Mexico City, abstract MOPDB103, 2008.

Martínez E et al. Early improvement of limb fat content in patients switching from AZT/3TC to FTC/TDF (TVD): a 24 week interim analysis of the RECOMB trial. XVII International AIDS Conference, Mexico City, abstract MOPDB102, 2008.